Illinois, 2012

Hail and Damaging Winds in Illinois, June 16, 2012

June 16, 2012 · NWS ILX · 14 events in 6 counties and zones

An upper-level disturbance interacting with an approaching cold front triggered scattered thunderstorms across north-central Illinois during the late afternoon and evening of June 16th. A few of the storms became severe, producing spotty wind damage and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$215,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level disturbance interacting with an approaching cold front triggered scattered thunderstorms across north-central Illinois during the late afternoon and evening of June 16th. A few of the storms became severe, producing spotty wind damage and large hail. In addition, lightning caused a house fire in Dunlap in Peoria County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 16, 9:30 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 16, 9:30 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1030 AM CDT SAT JUN 16 2012

.DISCUSSION...
ISSUED 1030 AM CDT SAT JUN 16 2012

MAIN CONCERN REMAINS WITH ANY POTENTIAL CONVECTION THIS AFTERNOON.
HAVE SEEN A COUPLE SHOWERS POP UP NEAR BLOOMINGTON AND EFFINGHAM
EARLIER...BUT THESE FADED OUT AFTER ABOUT 15-20 MINUTES. SYNOPTIC
COLD FRONT REMAINS OUT TO OUR WEST...FROM SOUTHEAST MINNESOTA TO
CENTRAL KANSAS. REMNANTS OF EARLIER MCS OVER KANSAS SENT A WEAK
BOUNDARY INTO WESTERN MISSOURI THAT WAS EVIDENT ON RECENT VISIBLE
SATELLITE IMAGERY...WHICH COULD BE A SOURCE FOR LATER
REGENERATION. UPPER SHORTWAVE CURRENTLY IN EASTERN NEBRASKA ALSO A
POTENTIAL SOURCE...AS EVIDENT ON LATEST NAM/HRRR RUNS. HOWEVER...
14Z RAP MODEL FAVORS MORE OF A POP-UP ENVIRONMENT OVER OUR AREA.
SLIGHT RISK OF SEVERE WEATHER CONTINUES...WITH STRONG WINDS BEING
MORE OF A THREAT DUE TO THE DRY LOW LEVELS. SLOW STORM MOVEMENT
AND PWAT VALUES OVER 1.5 INCHES FAVOR SOME HEAVY DOWNPOURS IN
AREAS LUCKY ENOUGH TO GET SOME RAIN.

DUE TO THE COMPLICATED SCENARIOS...HAVE NOT MADE ANY APPRECIABLE
CHANGES TO THE RAIN FORECAST. TEMPERATURES STILL LOOK GOOD ASIDE
FROM THE USUAL HOURLY GRID ADJUSTMENTS. HOWEVER...HAVE BUMPED UP
THE DEW POINTS A FEW DEGREES. UPDATED ZONES/GRIDS HAVE BEEN SENT.

GEELHART

&&

.AVIATION...
ISSUED 639 AM CDT SAT JUN 16 2012

UPPER WAVE CURRENTLY OVER NORTHEAST IOWA WILL LIFT NORTHWARD INTO
WISCONSIN TODAY...WITH ANY ASSOCIATED CONVECTION LIKELY REMAINING
NORTH OF THE KILX TERMINALS. AS LOW-LEVEL MOISTURE INCREASES
ACROSS THE AREA...BKN CU FIELD AT AROUND 6000FT WILL DEVELOP.
ISOLATED SHOWERS/THUNDER MAY POP UP IN THIS INCREASINGLY MOIST
AIR MASS AS WELL...HOWEVER AREAL COVERAGE WILL REMAIN MINIMAL...SO
MENTION IN TAFS IS NOT WARRANTED. BETTER CHANCE FOR MORE WIDESPREAD
CONVECTION WILL ARRIVE THIS EVENING AS A COLD FRONT APPROACHES
FROM THE WEST. 06Z NAM SUGGESTS SCT CONVECTION POTENTIALLY
REACHING KPIA BY AROUND 23Z...THEN FURTHER EAST TO KCMI BETWEEN
02Z AND 03Z. DUE TO UNCERTAINTIES CONCERNING TIMING AND EXACT
AREAL COVERAGE OF STORMS...HAVE OPTED TO ONLY MENTION VCTS AT THIS
TIME. ANY STORMS THAT FIRE MAY TEND TO SHIFT SOUTH AND EAST OF THE
TAF SITES OVERNIGHT...SO HAVE ENDED THUNDER THREAT FROM WEST TO
EAST AFTER 08Z. WINDS WILL INITIALLY BE FROM THE SOUTH AT 5 TO
10KT EARLY THIS MORNING...THEN WILL VEER TO THE SOUTHWEST AND
INCREASE INTO THE 10 TO 15KT RANGE FROM LATE MORNING THROUGH THE
AFTERNOON. GUSTS MAY REACH 20 TO 25KT AT TIMES.

BARNES

&&

.PREV DISCUSSION...
ISSUED 330 AM CDT SAT JUN 16 2012

SHORT TERM...TODAY THROUGH MONDAY NIGHT

INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT
OVER ESPECIALLY NORTHERN COUNTIES. THIS DUE TO MCV REMNANTS/1012
MB LOW PRESSURE OVER CENTRAL IA WITH TAIL OF CONVECTION EXTENDING SE
INTO NW PARTS OF ILX CWA NW...CURRENTLY WEST OF PEORIA AND LIFTING
NNE. AIR MASS GETS MORE UNSTABLE THIS AFTERNOON WITH CAPES OF
1500-2500 J/KG WITH SSW FLOW BRINGING IN HIGHER DEWPOINTS IN THE 60S.
GETS MOST UNSTABLE OVER WEST CENTRAL AND NW IL WHERE BEST CHANCE
OF CONVECTION OVER THE IL RIVER VALLEY. HIGHS IN THE LOWER 90S
ACROSS MUCH OF CENTRAL/SE IL...JUST A FEW DEGREES COOLER NW OF THE
IL RIVER WHERE MORE CLOUDS AND HIGHER CHANCES OF
SHOWERS/THUNDERSTORMS TODAY. HAVE SLIGHT CHANCE OF CONVECTION
OVER EASTERN IL THIS AFTERNOON.

SPC HAS SLIGHT CHANCE OF SEVERE STORMS ACROSS CENTRAL AND NW IL
THIS AFTERNOON INTO TONIGHT...THOUGH BEST CHANCES OF SEVERE STORMS
ARE WEST OF IL CLOSER TO APPROACHING COLD FRONT FROM THE PLAINS.
THIS FRONT TO PRESS SE INTO NW IL OVERNIGHT AND INTO CENTRAL IL ON
SUNDAY (FATHERS DAY). BEST CHANCES OF SHOWERS AND THUNDERSTORMS
TONIGHT WILL BE OVER THE IL RIVER VALLEY AGAIN CLOSER TO FRONT
WITH JUST SLIGHT CHANCES SE IL. BEST CHANCES OF CONVECTION SHIFT
INTO CENTRAL AND SE IL SUNDAY WHILE LOWER CHANCES NW OF THE IL
RIVER. A BIT COOLER HIGHS IN THE UPPER 80S SUNDAY WITH MORE CLOUD
COVER BUT HUMID AGAIN.

CONTINUE ISOLATED CONVECTION CHANCES SUNDAY NIGHT WITH FRONT
LIFTING BACK NORTHWARD ACROSS IL. INCREASED SSW WINDS MONDAY AND
BRINGS BACK HOTTER AIR MASS WITH HIGHS BACK IN THE LOWER 90S WITH
MORE SUNSHINE AND DRY WEATHER.

LONG TERM...TUESDAY THROUGH SATURDAY

HOT CONDITIONS CONTINUE TUE THROUGH THU WITH HIGHS 90 TO 95F WITH
UPPER LEVEL RIDGE OVER THE OHIO RIVER VALLEY AND SE STATES.
FRONTAL BOUNDARY NORTH OF IL DURING THIS TIME TO SAG BACK SOUTH
INTO IL LATER NEXT WEEK RETURNING CHANCES OF SHOWERS AND
THUNDERSTORMS NORTH OF I-72 THU AND ACROSS AREA THU NIGHT AND FRI.
TEMPERATURES TO COOL OFF BY NEXT WEEKEND AS UPPER LEVEL TROF DIGS
OVER THE GREAT LAKES REGION.

KH

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 16, 10:42 AM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1142 AM CDT SAT JUN 16 2012

ILZ027>031-036>038-040>044-047>053-171100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
1142 AM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND INTO THE EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE
FROM DAMAGING WIND GUSTS...ALTHOUGH ISOLATED LARGE HAIL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE ON SUNDAY. WHILE SOME OF THE
STORMS MAY PRODUCE GUSTY WINDS...WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY...PARTICULARLY AFTER
4 PM.

ILZ045-046-054>057-061-171100-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-SHELBY-VERMILION-
1142 AM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. THUNDERSTORM
CHANCES WILL INCREASE THIS EVENING...AS A COLD FRONT APPROACHES
FROM THE WEST. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS...BUT
THE GREATEST THREAT FOR SEVERE WEATHER WILL BE FURTHER WEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE ON SUNDAY. A FEW OF THESE
STORMS MAY ALSO PRODUCE GUSTY WINDS...BUT WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-171100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1142 AM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON.
THUNDERSTORM CHANCES WILL INCREASE ACROSS THE AREA TONIGHT AS A
COLD FRONT APPROACHES FROM THE WEST. WHILE SOME OF THE STORMS MAY
PRODUCE GUSTY WINDS...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE ON SUNDAY. WHILE WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED...A FEW OF THE STORMS COULD
PRODUCE GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GEELHART

The radar

The Lincoln radar (KILX), 101 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Champaign

When
June 16, 11:15 AM CST to 11:20 AM CST
Where
Champaign County, 1.08 mi WNW of Chanute Afb
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.306, -88.169

A downburst from an isolated thunderstorm did considerable damage to a school on the south side of Rantoul. Part of the roof was torn off the Broadmeadow Intermediate Grade Level Center. Several trees in the immediate area were also blown over.

Thunderstorm Wind, Knox

When
June 16, 5:40 PM CST to 5:45 PM CST
Where
Knox County, Abingdon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.800, -90.400

Numerous trees and power lines were blown down.

Thunderstorm Wind, Knox

When
June 16, 5:40 PM CST to 5:45 PM CST
Where
Knox County, Galesburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.950, -90.370

Numerous trees and power lines were blown down.

Hail, Knox

When
June 16, 5:43 PM CST to 5:44 PM CST
Where
Knox County, 2 mi S of Galesburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.921, -90.370

Hail, Knox

When
June 16, 6:08 PM CST to 6:09 PM CST
Where
Knox County, Altona
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.120, -90.170

Thunderstorm Wind, Stark

When
June 16, 6:30 PM CST to 6:35 PM CST
Where
Stark County, 1 mi SW of Toulon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.090, -89.884

A three-foot diameter tree was blown down just southwest of Toulon.

Hail, Knox

When
June 16, 6:33 PM CST to 6:34 PM CST
Where
Knox County, 5 mi E of Knoxville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.920, -90.184

Thunderstorm Wind, Tazewell

When
June 16, 6:50 PM CST to 6:55 PM CST
Where
Tazewell County, Tremont
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.520, -89.480

A tree was blown onto a house in Tremont. Several power lines were knocked down around town as well.

Hail, Peoria

When
June 16, 6:52 PM CST to 6:53 PM CST
Where
Peoria County, (Pia)gtr Peoria Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.670, -89.680

Thunderstorm Wind, Fulton

When
June 16, 6:55 PM CST to 7:00 PM CST
Where
Fulton County, Canton
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
40.570, -90.030

A large tree limb was blown down onto power lines, causing a power outage.

Thunderstorm Wind, Peoria

When
June 16, 7:00 PM CST to 7:05 PM CST
Where
Peoria County, 1.34 mi ENE of Peoria
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.704, -89.575

Several power lines were blown down.

Hail, Peoria

When
June 16, 7:02 PM CST to 7:03 PM CST
Where
Peoria County, 4 mi NW of Peoria
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.741, -89.654

Thunderstorm Wind, Tazewell

When
June 16, 7:15 PM CST to 7:20 PM CST
Where
Tazewell County, Washington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.700, -89.400

A tree and several tree limbs were blown down in Washington.

Lightning, Peoria

When
June 16, 7:20 PM CST to 7:21 PM CST
Where
Peoria County, Dunlap
Property damage
$200,000
Reported by
Newspaper
Coordinates
40.870, -89.670

A lightning strike set a house on fire on Pauli Road in Dunlap. The house burned to the ground and was a total loss.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392748, 392749, 392750, 392732, 392733, 392745, 392734, 392758, 392735, 392755, 392759, 392752, 392754, 392744.